Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Pathol Lab Med. 1994 Jan;118(1):79-83.

Drug-related pigmentation of the thyroid associated with papillary carcinoma.

Author information

1
Department of Pathology, St Michael's Hospital, University of Toronto, Ontario, Canada.

Abstract

Black pigmentation of the thyroid attributed to minocycline hydrochloride is known, but to our knowledge, pigmentation associated with antidepressants has not been reported. We studied four patients with papillary carcinoma associated with thyroid pigmentation; two had received minocycline therapy, and two had received long-term treatment with antidepressants. The thyroids of patients who had been treated with minocycline were black, with pigment primarily in nontumorous tissue. The thyroids associated with antidepressant therapy were dark red, with pigment in both tumorous and nontumorous tissue. All four cases were positive for periodic acid-Schiff, periodic acid-Schiff with diastase predigestion, and Schmorl's stains and negative for Prussian blue; the results differed from those found with Fontana's technique. Minocycline-related pigmentation appears to imply a role for the iodide peroxidase system in the accumulation of pigment, whereas pigmentation attributed to intake of antidepressants appears to result from lysosomal accumulation of the drug itself.

PMID:
8285837
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center